Texas, 2020Flooding in Texas, March 21 to 30, 2020
March 21 to 30, 2020 · NWS SHV · 3 events in 3 counties and zones
Excessive heavy rainfall fell across the Sabine River basin on East Texas during the first three weeks of March, which resulted in moderate flooding developing along the Sabine River near and just south of Mineola and Gladewater during the final week of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heavy rainfall fell across the Sabine River basin on East Texas during the first three weeks of March, which resulted in moderate flooding developing along the Sabine River near and just south of Mineola and Gladewater during the final week of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 20, 10:42 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 20, 10:42 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1142 PM CDT Fri Mar 20 2020
.AVIATION...
Light rain across LFK to gradually improve over the next couple
of hours with ceilings forecast to diminish to MVFR/IFR
overnight. North winds around 5 to 10 knots overnight to become
northeast on Saturday and gradually diminish to 5 knots by 22/00Z.
Otherwise, skies to gradually improve to VFR by 21/18Z. /05/
&&
.PREV DISCUSSION... /issued 923 PM CDT Fri Mar 20 2020/
UPDATE...
Based on current temperature trends, went ahead and lowered
overnight lows across the region a few degrees as cold air
continues to filter in across the ArkLaTex. Light rain will
continue across much of north-central Louisiana through much of
the overnight period. The only adjustments for this update were to
align ongoing pop grids with radar trends. Otherwise, forecast is
on track. /05/
PREV DISCUSSION... /issued 414 PM CDT Fri Mar 20 2020/
SHORT TERM.../Tonight through Saturday/
Drier air is working in under the cloud decks and driving the rain
out of the I-30 corridor, but everywhere else will take hours
more. In fact, some rain may still be lingering on our southern
end of I-49 early tomorrow. The surface wind will be shifting
better from the NW with some gusts as more time unfolds today and
this evening. Meanwhile, the showers continue to move to the SE
very slowly with winds aloft still very southwest above 10kft
over SHV using our 88D VAD wind profiler. The low level winds
will soon begin to veer to NE for Saturday with more rain
returning by sunset, if not a little before over other southern
tier of Co/Pa. /24/
LONG TERM.../Saturday Night through Thursday/
An rather potent incoming short wave disturbance should interact
with the elevated west to east oriented baroclinic zone over the
Four State region to trigger widespread showers and embedded
thunderstorms on Saturday night. No hazardous weather is
anticipated at this time with this activity, although locally
heavy downpours are anticipated and rainfall totals in some spots
will be over an inch.
A lifting warm front will be making its way north through the
forecast area on Sunday and continuing to trigger scattered to
numerous showers and a few embedded thunderstorms, particularly
during the morning hours. The warm front will likely hangup
somewhere around the I-20 corridor and be a focus for more
scattered to numerous showers and embedded storms Sunday night
into early Monday and again north of I-20 Monday night into
Tuesday. As of this time, the risk of hazardous weather with this
activity is expected to be rather low. However, we will be
monitoring these periods going forward because some very localized
heavy rain or strong thunderstorm threats may materialize if
building (mainly elevated) instability, wind shear, and focused
lift juxtapose just right.
By later Tuesday the pesky warm frontal boundary should be lifting
entirely north of the region and put the forecast area in a mainly
dry, but abnormally warm and humid regime for this time of year.
Expect high temperatures well up into the 80s in most areas by
Wednesday and Thursday of next week and a few record highs are
certainly not impossible. /50/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 45 63 52 70 / 50 0 90 60
MLU 49 63 53 72 / 70 10 90 80
DEQ 40 62 46 63 / 0 0 90 50
TXK 43 61 49 64 / 20 0 90 60
ELD 42 62 48 65 / 50 0 80 80
TYR 42 62 54 70 / 30 0 90 40
GGG 44 63 53 71 / 40 0 90 50
LFK 49 66 56 77 / 60 30 90 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05/24/50
Hazardous weather outlook, Mar 20, 12:03 PM CST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
103 PM CDT Fri Mar 20 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
103 PM CDT Fri Mar 20 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Showers and a few embedded thunderstorms will continue over
central and southern areas of the Four State region through early
this evening before diminishing temporarily tonight. Additional
locally heavy rainfall of 1 to 2 inches will be the primary
threat over portions of central Louisiana and this may result in
minor flooding of low lying, poor drainage areas today before the
rains diminish tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Showers and a few embedded thunderstorms will once again return to
portions of Deep East Texas and Westcentral Louisiana late
Saturday afternoon, before quickly spreading northeast across the
remainder of the region Saturday night ahead of another upper
level disturbance. While these rains will diminish Sunday morning,
a warm front will lift north into portions of East Texas and
North Louisiana Sunday afternoon before becoming stationary, and
will focus periods of scattered showers and a few thunderstorms
over these areas as well as portions of Southern Arkansas through
Tuesday. Much above normal temperatures are expected Tuesday as
the front lifts back north out of the region, with mostly dry
conditions returning by midweek.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed today across portions of East Texas
and North Louisiana.
50
Flood, Wood
- When
- March 21, 1:45 AM CST to March 24, 8:00 PM CST
- Where
- Wood County, 2.92 mi WSW of Hoard to 1.82 mi S of West Mineola
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.614, -95.447
Moderate flooding developed along the Sabine River south of Mineola as a result of heavy rains that fell across the Sabine basin throughout much of March. Widespread rainfall amounts of five to in excess of eight inches fell across the basin during the first three weeks of March, atop already saturated grounds from above normal rainfall that fell during February below Lake Tawakoni. As a result, the Sabine River south of Mineola rose above the 18 ft moderate flood stage at 245 am on March 21st, before cresting at 18.5 ft at 5 pm on the 22nd. The Sabine River fell back below the moderate flood stage at 9 pm on March 24th. Farther downstream on the Sabine River just south of Hawkins, only minor flooding was observed, with the river cresting at 30.4 ft at 1030 am on March 25th. This flooding inundated some barns and secondary roads including FM 1804 in Southern Wood and Northern Smith Counties through much of March before receding.
Flood, Smith
- When
- March 21, 1:45 AM CST to March 24, 8:00 PM CST
- Where
- Smith County, 6.67 mi NNE of Garden Vly to 5.49 mi NNW of Lindale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.606, -95.477
Moderate flooding developed along the Sabine River south of Mineola as a result of heavy rains that fell across the Sabine basin throughout much of March. Widespread rainfall amounts of five to in excess of eight inches fell across the basin during the first three weeks of March, atop already saturated grounds from above normal rainfall that fell during February below Lake Tawakoni. As a result, the Sabine River south of Mineola rose above the 18 ft moderate flood stage at 245 am on March 21st, before cresting at 18.5 ft at 5 pm on the 22nd. The Sabine River fell back below the moderate flood stage at 9 pm on March 24th. Farther downstream on the Sabine River just south of Hawkins, only minor flooding was observed, with the river cresting at 30.4 ft at 1030 am on March 25th. This flooding inundated some barns and secondary roads including FM 1804 in Southern Wood and Northern Smith Counties through much of March before receding.
Flood, Gregg
- When
- March 26, 1:45 AM CST to March 30, 6:00 PM CST
- Where
- Gregg County, 1.04 mi W of Swamp City to 1.34 mi NNE of Gladewater Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.483, -94.938
Moderate flooding developed along the Sabine River near and south of Gladewater as a result of persistent heavy rains that fell across the Sabine basin throughout the first three weeks of March. Widespread rainfall amounts of five to in excess of eight inches fell across the basin during March, atop already saturated grounds from above normal rainfall that fell during February below Lake Tawakoni. As a result, the Sabine River near Gladewater rose above the 33 ft moderate flood stage at 630 pm on March 26th, before cresting at 34.1 feet at 1145 am on the 27th. The Sabine River fell back below the moderate flood stage at 7 pm on March 30th. This flooding resulted in the closure of some secondary roadways near the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, March 21, 20201 death · $10,000 · 0.75 in hail · 2 events
- Hail in Texas, March 21, 20201 in hail · 1 event
- Tornado in New Mexico, March 21, 2020EF0 · 1 event
- Heavy Rain in Hawaii, March 21, 20201 event
- Flood in Iowa, March 21 to 23, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874646, 874650, 874582.